Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 5, 2017Fannin County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 4:34 PM EDT for Fannin County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 4:34 PM EDT (20:34 UTC)
Expired
Jul 5, 2017, 5:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Fannin County, GA

The radar

The Atlanta radar (KFFC), 147 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS82 KFFC 052034
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 5 2017
 
GAZ006>008-014-015-052115-
Gilmer GA-Dawson GA-Union GA-Lumpkin GA-Fannin GA-
434 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
SOUTHWESTERN UNION...WESTERN LUMPKIN AND FANNIN COUNTIES UNTIL 515 PM
EDT...

At 432 PM EDT...strong thunderstorms extended from near Cherry Log 
to Roy and Sequoyah Lake, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and 
           frequent lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of these storms include
Blue Ridge, East Ellijay, Morganton, Amicalola Falls State Park, 
Higdon, Loving, Jones Creek, Epworth, the Len Foote Hike Inn, 
Cartecay, Pisgah, Mineral Bluff, Cherry Log, the Stover Creek 
Shelter, Gaddistown, Hemp, Margret, Camp Merrill, Hurst and Dial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3486 8402 3454 8405 3453 8434 3456 8435
      3456 8437 3455 8437 3455 8442 3456 8443
      3455 8443 3455 8446 3465 8440 3478 8453
      3499 8440 3499 8430
TIME...MOT...LOC 2032Z 246DEG 18KT 3479 8446 3466 8433 3456 8442 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:35 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 5, 3:35 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
335 PM EDT Wed Jul 5 2017

.SHORT TERM /Tonight through Thursday Night/...
Not much change to the airmass that last couple of days across the
region with scattered to numerous thunderstorms moving into far
northern GA (especially the NW tier) this afternoon. Some of these
storms could become strong to severe. The main threat being gusty
winds, heavy rain and frequent lightning. There could also be some
small hail for the more potent storms. With plenty of MUCAPE and
DCAPE across the area, these should continue over the next several
hours. However, they will be somewhat disorganized given the lack of
shear. Do not anticipate much activity across the metro into Athens
and points south given much of the forcing is further north.
Although, given we do have enough instability and some residual
boundaries in place, we can not rule out isolated storms later this
afternoon. By the overnight we should have little coverage across
the entire region. Lows in the upper 60s to low 70s with cooler air
across the higher terrain.

Tomorrow expect a very similar weather pattern with most of the
afternoon convection across north GA with the upper level support
still lofted north of the region.  Given we keep having most of the
precipitation activity across the north, we need to keep a close eye
on the potential for localized flooding.  The other threats from
these storms will be gusty winds and frequent lightning.

High temperatures will be warm...perhaps a couple degrees above
normal. Add humidity and the heat index values will climb to around
100 across central GA.

26

.LONG TERM /Friday through Wednesday/...
Overall pattern remarkably similar through the entire long term
period. Large, high-amplitude ridge over the western CONUS remains
centered near 110W longitude and broad, weak upper troughing
persists over the east. While individual shortwaves move through
the mean ridge/trough wave pattern, temperatures and rain chances
essentially remain the same.

This weekend, we will be teased by a weak cold front, associated
with whats left of upper trough over the central CONUS today.
Earlier model forecasts of this front promised to bring slightly
cooler and drier air to north GA. 12Z models continue trend to
renege on this promise. Will likely only see very slight drying
over far north GA on Friday night and Saturday.

While pattern remains nearly static through the period, not seeing
any significant hazards either (such as large scale flooding or
tropical cyclones) for which we are fortunate.

Previous long term discussion follows.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/
/Thursday Night through Tuesday/... An upper level trough will be
moving to the area Thursday night and Friday along with a weak
cold front moving to far n GA before likely dissipating. This will
give potential for showers and thunderstorms...favoring n GA
Thursday night and then a little farther s more into central GA on
Friday...as a surface trough becomes more enhanced. Forecast
temperatures are expected to be within 2-3 degrees of normal
Thursday night and Friday.

Another weak cold front will move into the forecast area Saturday
and become stationary Sunday...potentially drifting N Monday and
Tuesday. This will continue chances for showers and thunderstorms
across the area on Saturday with showers and storms favoring central
GA Sunday and Monday. A period of weak NW flow aloft could bring
poorly forecast short waves that would enhance any convection until
this flow diminishes by Tuesday.

Forecast temperatures are expected to be within a few degrees of
normal.

BDL

&&

.AVIATION...
18Z Update...
VFR conditions expected through the TAF period. However, with
scattered convection (especially north of the metro TAF sites),
there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate
the CU field to be around 4-5KFT, dissipating after sunset.
Westerly winds will continue around 8-10kts through the remainder
of the afternoon, becoming calm overnight. Patchy fog is possible
early tomorrow. A similar set up weather wise for tomorrow with
mid-level CU forming by mid/late morning and isolated/scattered
convection across north GA in the afternoon.

//ATL Confidence...18Z Update...
Medium on precip coverage in the afternoon.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  71  90 /  20  20  20  40
Atlanta         71  90  72  88 /  20  20  20  40
Blairsville     65  84  66  83 /  30  40  40  40
Cartersville    69  90  70  87 /  30  40  40  40
Columbus        73  94  74  91 /  10  10  20  40
Gainesville     70  89  71  87 /  20  30  20  40
Macon           72  95  73  92 /  10  10  10  40
Rome            69  90  71  88 /  30  50  40  30
Peachtree City  70  92  71  88 /  10  20  20  40
Vidalia         73  95  75  94 /  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....SNELSON
AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Wed Jul 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to severe thunderstorms can be expected over
portions of north Georgia this afternoon and evening. The
most likely area will be north of Atlanta and Athens.
The main hazards will be strong to damaging wind gusts and
frequent lightning. Brief heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rain as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 5, 2:40 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT WED JUL 5 2017

GAZ005>007-051930-
Gilmer GA-Murray GA-Fannin GA-
240 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 330 PM
EDT...

At 239 PM EDT...a strong thunderstorm was near Conasauga Lake,
moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Eton, Crandall, Conasauga Lake, Tennga, Jones Mill, Cisco, Higdon,
Colwell, Gregory, the Cohutta Wilderness, Epworth and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8438 3483 8436 3481 8448 3479 8476
      3499 8479
TIME...MOT...LOC 1839Z 244DEG 20KT 3490 8466

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:51 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT WED JUL 5 2017

GAZ003>005-051930-
Whitfield GA-Catoosa GA-Murray GA-
251 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...NORTHEASTERN CATOOSA
AND MURRAY COUNTIES UNTIL 330 PM EDT...

At 250 PM EDT...strong thunderstorms extended from Tunnel Hill to
near Tilton, moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Sumac, Rocky Face, Gregory, Conasauga Lake, Tennga,
Beaverdale, Dawnville, Cisco, Fort Mountain State Park, Red Clay
State Park and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8466 3480 8460 3477 8464 3466 8493
      3485 8514 3499 8506
TIME...MOT...LOC 1850Z 225DEG 22KT 3485 8506 3471 8492

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 3:01 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED JUL 5 2017

GAZ001>003-051930-
Catoosa GA-Walker GA-Dade GA-
301 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT...a line of strong thunderstorms extended from Lookout
Mountain to Trenton, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Cole City, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8516 3488 8523 3484 8542 3484 8558
      3485 8558 3498 8560
TIME...MOT...LOC 1900Z 220DEG 19KT 3499 8536 3490 8552 3490 8566

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 3:10 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT WED JUL 5 2017

GAZ020-021-052000-
Cherokee GA-Bartow GA-
310 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND EASTERN
BARTOW COUNTIES UNTIL 400 PM EDT...

At 310 PM EDT...a strong thunderstorm was over Cartersville, moving
northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Canton, Cartersville, Holly Springs, Emerson, White, Waleska,
Cassville, Lake Arrowhead, Red Top Mountain State Park, Little River
Landing, Salacoa Valley, Pine Log, Sutallee, Funkhouser and
Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3440 8474 3440 8473 3441 8473 3441 8458
      3438 8458 3438 8455 3436 8446 3416 8446
      3412 8485 3422 8491
TIME...MOT...LOC 1910Z 242DEG 24KT 3421 8479

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 3:57 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 PM EDT WED JUL 5 2017

GAZ005>007-052045-
Gilmer GA-Murray GA-Fannin GA-
357 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...SOUTHEASTERN MURRAY AND
FANNIN COUNTIES UNTIL 445 PM EDT...

At 356 PM EDT...a strong thunderstorm was over Tails Creek, moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Ellijay, Blue Ridge, East Ellijay, Morganton, Hemp, Tails Creek,
Margret, Higdon, Hurst, Loving, Epworth, Dial, Pisgah, Mineral Bluff,
Cherry Log, Mountaintown, Fort Mountain State Park, Colwell, Roy and
Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3489 8413 3486 8413 3484 8415 3481 8414
      3480 8413 3467 8414 3467 8415 3459 8462
      3475 8472 3499 8440
TIME...MOT...LOC 1956Z 242DEG 24KT 3471 8459

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 4:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 5 2017

GAZ006>008-014-015-052115-
Gilmer GA-Dawson GA-Union GA-Lumpkin GA-Fannin GA-
434 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILMER...NORTHWESTERN DAWSON...
SOUTHWESTERN UNION...WESTERN LUMPKIN AND FANNIN COUNTIES UNTIL 515 PM
EDT...

At 432 PM EDT...strong thunderstorms extended from near Cherry Log
to Roy and Sequoyah Lake, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, dime sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Blue Ridge, East Ellijay, Morganton, Amicalola Falls State Park,
Higdon, Loving, Jones Creek, Epworth, the Len Foote Hike Inn,
Cartecay, Pisgah, Mineral Bluff, Cherry Log, the Stover Creek
Shelter, Gaddistown, Hemp, Margret, Camp Merrill, Hurst and Dial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3486 8402 3454 8405 3453 8434 3456 8435
      3456 8437 3455 8437 3455 8442 3456 8443
      3455 8443 3455 8446 3465 8440 3478 8453
      3499 8440 3499 8430
TIME...MOT...LOC 2032Z 246DEG 18KT 3479 8446 3466 8433 3456 8442

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:13 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield47 min
Jul 5, 1:50 PM EDTSpecial Weather StatementFFCChattooga40 min
Jul 5, 1:56 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield49 min
Jul 5, 2:22 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 5, 2:25 PM EDTSpecial Weather StatementFFCBartow50 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 5, 2:51 PM EDTSpecial Weather StatementFFCMurray, Whitfield39 min
Jul 5, 3:01 PM EDTSpecial Weather StatementFFCDade29 min
Jul 5, 3:10 PM EDTSpecial Weather StatementFFCBartow, Cherokee50 min
Jul 5, 3:57 PM EDTSpecial Weather StatementFFCFannin, Gilmer48 min
Jul 5, 5:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Polk42 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Union, White27 min
Jul 5, 5:10 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 5, 5:31 PM EDTSpecial Weather StatementFFCHaralson, Polk44 min
Jul 5, 5:37 PM EDTSpecial Weather StatementFFCBanks, Hall, White23 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk51 min
Jul 5, 5:42 PM EDTSpecial Weather StatementFFCCrawford33 min
Jul 5, 5:51 PM EDTSpecial Weather StatementFFCGordon39 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson35 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding26 min
Jul 5, 6:28 PM EDTSpecial Weather StatementFFCBanks32 min
Jul 5, 6:43 PM EDTSpecial Weather StatementFFCCobb, Douglas47 min
Jul 5, 6:55 PM EDTSpecial Weather StatementFFCJackson, Madison50 min
Jul 5, 7:48 PM EDTSpecial Weather StatementFFCJones42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.